Abstract

In general, Maxwell equations are coupled when governing light propagation through one-dimensional inhomogeneous anisotropic dielectric structures. However, for on-axis propagation in one-dimensional in homogeneous uniaxially anisotropic dielectric structures with any orientation of the optic axis, and biaxially anisotropic structures with certain orientations of principal axes, we show that the equations can be decoupled into two wave equations satisfied by the two independent polarizations of light. Furthermore, the dielectric tensor in the original Maxwell equations is replaced with effective dielectric constants for each polarization of the light. We also give specialized results for anisotropic multilayer dielectric structures and one-dimensional anisotropic photonic crystals.

© 2009 Optical Society of America

Full Article  |  PDF Article
Related Articles
Systematic eigenvalue approach to crystal optics: an analytic alternative to the geometric ellipsoid model

M. J. Gunning and R. E. Raab
J. Opt. Soc. Am. A 15(8) 2199-2207 (1998)

Birefringent prism couplers for thin-film optical waveguides

Irwin J. Kurland and Henry L. Bertoni
Appl. Opt. 17(7) 1030-1037 (1978)

Electromagnetic Wave Propagation in Cholesteric Materials

Gary H. Conners
J. Opt. Soc. Am. 58(7) 875-879 (1968)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (2)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (17)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Metrics

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription